Advertisement

How can I help prevent weight gain from antidepressant medication?

Brooke Randolph
Marriage & Family Therapy
If you find yourself troubled by weight gain as a side effect of antidepressant medication, there are several things that you can do to fight this side effect and still utilize medication management as part of your treatment. Talk to your doctor about the weight gain. You may be able to consider other medication options or dosages; however, any change in medication may require special instructions from your physician. Consider the possibility that in your improved mood, you may have regained a healthy appetite, or there may be other factors contributing to your weight gain. Talk to your therapist about your concerns and what other strategies you can employ. Try something new to help you increase activity, decrease calories, and/or make healthier food choices.

Continue Learning about Antidepressant

Are Antidepressants Safe to Take During Pregnancy?
Are Antidepressants Safe to Take During Pregnancy?
Research suggests that depression is diagnosed twice as often in women as it is in men, and it typically presents during a woman’s childbearing years....
Read More
What are dual reuptake inhibitors?
Michael J. Mufson, MDMichael J. Mufson, MD
The dual reuptake inhibitors venlafaxine (Effexor) and duloxetine (Cymbalta) are a class of antidepr...
More Answers
How are tricyclic antidepressants used to manage chronic pain?
Donna Hill Howes, RNDonna Hill Howes, RN
Tricyclic antidepressants are options for people with neuropathic (nerve) pain, fibromyalgia, or chr...
More Answers
What Is Treatment-Resistant Depression?
What Is Treatment-Resistant Depression?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.